Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment Questions
Dec 27, 2005

Hello....I was diagnosed and told on Good Friday of this year. My VL was 653,000, and my T-cell was about 370. I tested negative in October 2004. My Dr. told me that initally your VL spikes and then goes dormant, but because mine was so high, he wanted to start me on meds asap, which I did. He started me on Truvada/Kaletra to help bring down my numbers rapidly. Well, I am down to undetectable, but the issue is my T-cells at one point were at 99, which now means I have AIDS, and am not just HIV+. My Dr thinks that Truvada is suppressing the marrow from creating CD4, so he is switching me to Kaletra/Sustiva(the Sustiva I have been taking since August), and he is removing the Truvada to see if my CD4 rises. My first fear, is now I am told I have 'AIDS', which I have always associated with end-stage of this disease. My next fear is the side-effects of these medications. I was told that I am 'treatment -naiive', so I can be given ANY medications, because I am resistant to nothing at this point. So, I FEEL fine. My question is, how long can I take these medications and not experience the 'AIDS dimentia' or other related issues people speak about? I take bactrim as well so there arent any infection issues. I am only 38, and there is SO much conflicting information because so much on the internet is outdated, but how long can I expect to live? Should I let the 'AIDS Diagnosis' bother me? The AIDS title makes me believe I am end-stage. I know I may over-analyze many things that I read, but I need some certainties, and I am sure there are none. The men in my family(both sides), have lived well into their 80's. Is it possible for me to live that long(and live a healthy life?). How long can I take these medications without the side effects(Sustiva/Kaletra(new formulation)). I apparently go to the premier ID specialist in NJ for this.

Thanks for any help you can provide.

Response from Dr. Wohl

As far as your meds, I have not heard of Truvada causing a blunting of the CD4 response. In clinical trials and my own practice it is quite the opposite. It is true that tenofovir (a component of Truvada) when combined with Videx (also called ddI) can lead to a truncated CD4 rise but that is probably due to the Videx not the tenofovir.

Spetra can have effect on the bone marrow and looking at an alternative to that would make more sense to me.

As far as your diagnosis of AIDS, please recall that the 200 CD4 cell count line in the sand was created almost 20 years ago and was as much a product of economics and biology as it helped people qualify for benefits. If you had a CD4 of 10 and it increases to 500, in my book you no longer have AIDS. (I would be curious to know if your CD4% also dropped. This is the proportion of your white blood cells that are CD4 cells. If this was unchanged, then the 99 count is less meaningful as you may have just had low total white cells that day.)

The idea is to get on a med regimen that will work for you and not worry too much about where your CD4 cell count has been but to concentrate on getting it as high as it will go and keeping it there.

Kaletra + Sustiva is heavy duty. With the new formulation you would need to take 3 twice a day as there is an interaction between these drugs. Your lipids may go haywire, so have these checked on therapy. If your CD4 cell count increases, your doc is brilliant. If not, I'd consider going back on the Truvada.

DW



Previous
Lost question
Next
Is this proper therapy?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement